Wyoming, 2023

Damaging Wind in Wyoming, September 1, 2023

September 1, 2023 · NWS RIW · 1 event in 1 county or zone

A high based thunderstorm passed over the Southwest Wyoming Airport to the east of Rock Springs and produced wind gusts as high as 71 mph.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RIW wrote it up.

A high based thunderstorm passed over the Southwest Wyoming Airport to the east of Rock Springs and produced wind gusts as high as 71 mph.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before the first event at Sep 1, 12:14 PM MST, 3 hours 5 minutes earlier.

Area forecast discussion, Sep 1, 12:14 PM MST, 3 hours 5 minutes before
Area Forecast Discussion
National Weather Service Riverton WY
114 PM MDT Fri Sep 1 2023

.DISCUSSION...(This evening through Friday)
Issued at 113 PM MDT Fri Sep 1 2023

The pattern shifts wetter beginning today, as a Pacific low coming
onshore will help to direct monsoonal moisture northward into the
Rockies region. Thanks to this initial push of moisture, many of us
woke up to mostly cloudy skies and a few weak showers existed across
south central areas. The cloud cover across much of the south and
areas east of the Divide this morning has, as expected, begun to
thin. Where skies clear, the surface will quickly warm and
convective initiation is expected by mid-afternoon. As of 1100 this
morning, CU development has already begun across areas west of the
Divide that had avoided the morning cloud cover. CAPE will increase
during the day, however, will be weak (no more than 100-200 J/kg).
This will be enough to get thunderstorms to develop, but long-lived
supercells will not be able to be sustained due to lack of
CAPE/Shear. Gusty outflows will be the main concern with any
thunderstorms today. Dry microbursts are also a possibility, as the
12Z Sounding shows an inverted-V signature and lower-levels remain
dry.

Gradient-driven wind has been breezy (gusts 20 to 30 mph) across the
southwest and central areas this morning and will remain so through
much of the afternoon. The low will retrograde tonight into
Saturday, which will allow the start of the long weekend to be
seasonally warm and dry. A few showers and an isolated thunderstorm
across the southwest and far west is not out of the question, but
for the most part, expect dry conditions Saturday. Saturday will be
your day to go to the lake, BBQ, mow the lawn, or what ever other
outdoor activities you have planned for the Labor Day weekend. By
Sunday, the low pushes back onshore, allowing the moisture to
return. In south-southwest flow, the focus of the moisture will stay
mainly of the Continental Divide. A Day 3 Slight ERO across the far
west and Marginal across the rest of the West of the Divide area
aligns with this thinking. By Sunday Night into Monday, moisture
will begin to also leak into East of the Divide areas. Monday and
Tuesday will be much cooler, with highs 5 to 10 degrees below
normal. Sunday night through Tuesday will also be cloudy and breezy,
with those widespread showers and a few isolated thunderstorms.
Between Sunday and Tuesday, 1 to 2 inches of rain may be possible
across parts of the west and northwest. WPC has added a Day 4 Slight
and continued with a Day 5 Marginal ERO across much of the west and
northwest in line with this.

The low lifts out slowly through the afternoon Tuesday, and we will
be dry with clearing skies by Wednesday. Zonal flow through the rest
of the week will bring seasonal temperatures and mostly quiet
weather to close out the first week of Meteorological Fall. A few
embedded shortwaves in the flow could bring isolated showers and
thunderstorms late in the week towards next weekend, however models
are still having trouble resolving the timing or strength of any
shortwaves in the extended forecast, so cannot provide any details
in the forecast beyond Tuesday. &&

.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 1125 AM MDT Fri Sep 1 2023

Light showers and associated clouds are moving northeastward across
central Wyoming and will exit the area by late afternoon. There will
be some clearing behind this system which may allow for convection
to form in the afternoon. Another surge of moisture arrives in
southwest Wyoming around midday and sets the stage for more
intense scattered showers and storms through the afternoon. High-
resolution models depict the better chance for brief heavy rain
and possibly MVFR conditions occurring west of the Continental
Divide between 20Z today and 00Z/Saturday. However, showers and
storms continue and spread east of the divide around 00Z/Saturday
and persist until 03Z-06Z/Saturday. The southwest moisture feed
allows for isolated showers to linger overnight. South winds
currently at KRKS gusting 20 to 25 knots and KCPR has southwest
winds to 25 kts. Other stations will see increased gusts through
the afternoon, with most associated with any convective activity.
Winds should diminish after sunset. Occasional mountain top
obscurations after 20Z/Friday in association with stronger
convection.

Please see the Aviation Weather Center and/or CWSU ZDV and ZLC for
the latest information on smoke, icing, and turbulence forecasts.

&&

.FIRE WEATHER...
Issued at 113 PM MDT Fri Sep 1 2023

An increase in Pacific moisture will put a damper on any fire
weather concerns through Tuesday. RHs will drop into the Teens today
across the Bighorn Basin, however wind will not meet critical
thresholds. Elsewhere, RHs are not expected to drop below 20%. Winds
across the southwest and central zones will be breezy, but not windy
with gusts 20 to 30 mph. As a result, smoke dispersal will be good
to excellent today. The primary concern today is thunderstorms.
Clearing skies late this morning into the early part of the
afternoon will allow for convective development, but severe storms
are not expected. Dry low-levels will allow for the possibility of
gusty outflow winds and dry microbursts. The gusty and erratic winds
with stronger storms will be the primary fire weather concern today.
Thunderstorm activity weakens during the evening and will move out
of the region by sunset. Saturday will be warm and dry by RHs and
wind are not expected to meet critical thresholds. Sunday through
Tuesday, Pacific moisture will increase and most of the region will
see wetting rain chances. As a result, RHs will not meet critical
thresholds through at least Tuesday.

&&

.RIW WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

DISCUSSION...Hensley
AVIATION...Swanson/Wittmann
FIRE WEATHER...Hensley
Hazardous weather outlook, Sep 1, 2:35 AM MST, 12 hours 44 minutes before
Hazardous Weather Outlook
National Weather Service Riverton WY
335 AM MDT Fri Sep 1 2023

WYZ001>020-022>030-021345-
Yellowstone National Park-Absaroka Mountains-Cody Foothills-
North Big Horn Basin-Southwest Big Horn Basin-
Southeast Big Horn Basin-Owl Creek and Bridger Mountains-
Bighorn Mountains West-Bighorn Mountains Southeast-
Northeast Johnson County-Southeast Johnson County-
Teton and Gros Ventre Mountains-Jackson Hole-
Wind River Mountains West-Wind River Mountains East-
Upper Wind River Basin-Wind River Basin-Lander Foothills-
Green Mountains and Rattlesnake Range-
Natrona County Lower Elevations-Casper Mountain-Star Valley-
Salt River and Wyoming Ranges-Upper Green River Basin Foothills-
Upper Green River Basin-South Lincoln County-
Rock Springs and Green River-Flaming Gorge-East Sweetwater County-
335 AM MDT Fri Sep 1 2023

This Hazardous Weather Outlook is for Western and Central Wyoming.

.DAY ONE...Today and Tonight.

Isolated to scattered thunderstorms, mainly west of the Divide.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Saturday...Isolated to widely scattered thunderstorms west of the
Divide.

Sunday and Labor Day...More numerous showers and thunderstorms
with heavy rain the primary hazard.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

The radar

The Riverton/Lander radar (KRIW), 170 km away, was scanning. The volume nearest the first event began at 22:18 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Sweetwater

When
September 1, 3:19 PM MST to 3:27 PM MST
Where
Sweetwater County, (Rks)rock Spgs Arpt
Measured
62 kt (71 mph) measured gust
Reported by
ASOS
Coordinates
41.600, -109.070

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2023Every state in 2023This day in weather historyWarnings in Wyoming, September 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1131780.